Georgia, 2016Damaging Winds in Georgia, May 31, 2016
May 31, 2016 · NWS JAX · 4 events in 3 counties and zones
The remnant low pressure system that was Tropical Storm Bonnie lingered near the Carolina coast. Low level troughs pivoted southward around the low center and moved across the local forecast area through the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnant low pressure system that was Tropical Storm Bonnie lingered near the Carolina coast. Low level troughs pivoted southward around the low center and moved across the local forecast area through the afternoon and evening. Waves of passing upper level energy also rotated southward across the region around the parent mid level low over the remnant low. This energy combined with low level trough and sea breeze forcing and diurnal instability spawned scattered afternoon and evening thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 31, 3:05 PM EST, 1 hour earlier.
Area forecast discussion, May 31, 3:05 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service Jacksonville FL
405 PM EDT TUE MAY 31 2016
.Near Term /Through Wednesday/...
Widely scattered sea breeze convection expected later this
afternoon and again Wed afternoon. Have limited POPs to 30 pct as
model guidance not suggesting very widespread precip beneath upper
ridge and given mediocre precip water values. MOS pops from MET,
MAV, and ECS similar showing fairly low values. Continued above
normal temperatures thru Wed with high temps lwr-mid 90s
inland...upr 80s/around 90 coast.... and low temps tonight
generally upr 60s to lwr 70s. Could be some patchy shallow fog
toward dawn Wed but keeping out of forecast since generally not
expected to be dense.
.SHORT TERM /Wednesday Night through Thursday Night/...
A weak perturbation aloft over the western Atlantic just to the
east of the area will move slowly eastward Wednesday night into
Thursday, and a light west to northwest flow aloft will prevail
through the period. The remnants of Bonnie will move slowly
northeastward along the North Carolina coastline through Thursday
night. Storms will linger through the evening Wednesday night and
then dissipate overnight. Overnight lows will be in the upper 60s
to lower 70s. Surface ridge axis will move northward and be
located near the FL/GA border Thursday. Thus, storm motion will be
slow, with storms propagating along the sea breeze and outflow
boundaries. Moderate instability with precipitable water values
ranging from 1.5-1.75" will result in scattered showers and storms
during the afternoon and evening hours on Thursday. Temperatures
will be hot with highs in the low to mid 90s, except upper 80s
along the coast.
.LONG TERM /Friday through Monday/...
An upper level low over south Texas will shear out late in the
weekend as an upper trough digs across the Great Lakes and Ohio
Valley Sunday and Monday. Weak upper ridging over the region will
then be replaced by troughing Sunday and Monday. The models differ
in the strength of the troughing, but otherwise agree on the
pattern. Scattered afternoon and early evening showers and storms
along the sea breeze boundaries will prevail each afternoon
through Saturday. Moisture will increase as the flow increases out
of the southwest, and enhancement from the the upper trough is
forecast to lead to higher coverage of storms. Warm temperatures
will prevail each day with highs generally in the lower 90s and
lows in the upper 60s to lower 70s.
&&
.AVIATION...
Continuing VCTS for afternoon and early evening at TAF sites...but
coverage of TSRA expected to be rather limited this afternoon and
again Wed afternoon. Otherwise...VFR conditions expected.
&&
.MARINE...
West winds will become SE along the coast this afternoon and again
Wed afternoon. Southerly flow will prevail Thu thru weekend with high
pressure east of the waters. Winds will generally be 10-15 kts with seas
2-4 ft.
Rip Currents: Low risk today and Wed.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 70 93 69 93 / 30 30 30 30
SSI 72 88 74 87 / 20 20 10 30
JAX 72 92 70 93 / 30 30 20 30
SGJ 72 88 73 88 / 20 20 20 30
GNV 69 92 69 92 / 30 30 30 30
OCF 70 92 69 92 / 30 30 20 30
&&
.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&
Wolf/Kennedy/Walker
Hazardous weather outlook, May 31, 3:58 AM EST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
458 AM EDT TUE MAY 31 2016
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-011000-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
458 AM EDT TUE MAY 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY THIS AFTERNOON. A FEW
STRONGER STORMS COULD PRODUCE GUSTY WINDS AND FREQUENT LIGHTNING.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THIS AFTERNOON DUE TO VERY
SLOW STORM MOTION GENERALLY TO THE SOUTHEAST AT 10 MPH OR LESS.
THUNDERSTORMS WILL DECREASE IN COVERAGE THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
WEDNESDAY THROUGH NEXT WEEKEND.
AFTERNOON HEAT INDEX VALUES WILL NEAR 100 DEGREES INLAND EACH
AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, May 31, 3:06 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
406 PM EDT TUE MAY 31 2016
GAZ133>135-312045-
JEFF DAVIS GA-BACON GA-APPLING GA-
406 PM EDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BACON...CENTRAL JEFF
DAVIS AND WEST CENTRAL APPLING COUNTIES UNTIL 445 PM EDT...
AT 406 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GRAHAM...MOVING SOUTHEAST AT 10 MPH.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
BAXLEY...HAZLEHURST...GRAHAM AND PINE GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3178 8270 3192 8256 3178 8229 3157 8250
TIME...MOT...LOC 2006Z 309DEG 8KT 3180 8257
SHASHY
Local storm report, May 31, 3:20 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
420 PM EDT TUE MAY 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND DMG JASPER 30.52N 82.96W
05/31/2016 HAMILTON FL LAW ENFORCEMENT
TREE FELL ON A HOUSE. TREE FELL ON A TRAILER DESTROYING
IT. POWERLINES DOWN AND TRAFFIC LIGHTS OUT. PEA SIZED
HAIL WAS ALSO REPORTED.
&&
AKLocal storm report, May 31, 3:23 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
423 PM EDT TUE MAY 31 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND DMG JASPER 30.52N 82.96W
05/31/2016 HAMILTON FL LAW ENFORCEMENT
TREE FELL ON A HOUSE. TREE FELL ON A TRAILER DESTROYING
IT. POWERLINES DOWN AND TRAFFIC LIGHTS OUT. PEA SIZED
HAIL WAS ALSO REPORTED.
&&
AKSpecial weather statement, May 31, 3:29 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
429 PM EDT TUE MAY 31 2016
FLZ033-312115-
ST. JOHNS FL-
429 PM EDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. JOHNS COUNTY UNTIL
515 PM EDT...
AT 429 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
NOCATEE...OR 11 MILES SOUTH OF PONTE VEDRA BEACH...MOVING SOUTHEAST AT
15 MPH.
GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
SAINT AUGUSTINE...WORLD GOLF VILLAGE...SAINT AUGUSTINE BEACH...SOUTH
PONTE VEDRA...VILANO BEACH...NOCATEE...DURBIN...SAINT AUGUSTINE SOUTH...
GUANA RIVER STATE PARK...PALM VALLEY...SAINT AUGUSTINE SHORES...SAWGRASS
AND ANASTASIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 2988 8123 2979 8135 3007 8154 3011 8149
3011 8144 3014 8143 3018 8138 3011 8130
2989 8122
TIME...MOT...LOC 2029Z 320DEG 11KT 3007 8141
SHASHYSpecial weather statement, May 31, 3:44 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
444 PM EDT TUE MAY 31 2016
GAZ154-312115-
COASTAL GLYNN GA-
444 PM EDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GLYNN COUNTY UNTIL
515 PM EDT...
AT 443 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER LITTLE SAINT SIMONS ISLAND...OR NEAR DARIEN...MOVING EAST AT
10 TO 15 MPH.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
ST. SIMONS ISLAND...DOCK JUNCTION...SEA ISLAND...COUNTRY CLUB ESTATES
AND BOYS ESTATE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3121 8124 3112 8138 3124 8154 3134 8148
3133 8145 3133 8144 3131 8144 3128 8139
3129 8139 3128 8138 3130 8137 3131 8134
3130 8133 3130 8134 3128 8132 3128 8126
3127 8122
TIME...MOT...LOC 2043Z 290DEG 14KT 3130 8137
SHASHYSpecial weather statement, May 31, 4:02 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
502 PM EDT TUE MAY 31 2016
FLZ024-GAZ164-165-312145-
INLAND NASSAU FL-INLAND CAMDEN GA-CHARLTON GA-
502 PM EDT TUE MAY 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NASSAU...
SOUTHWESTERN CAMDEN AND NORTHEASTERN CHARLTON COUNTIES UNTIL 545 PM
EDT...
AT 501 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HOMELAND...OR NEAR FOLKSTON...MOVING SOUTHEAST AT 10 MPH.
GUSTY WINDS OF 40 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
KINGSLAND...FOLKSTON...HOMELAND AND KINGS FERRY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3083 8163 3084 8167 3079 8168 3069 8187
3091 8215 3103 8199 3087 8166 3085 8167
3084 8161
TIME...MOT...LOC 2101Z 306DEG 10KT 3092 8199
SHASHYThunderstorm Wind, Appling
- When
- May 31, 4:05 PM EST
- Where
- Appling County, 4.96 mi SW of Baxley Muni Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 31.680, -82.450
Two trees were blown down on Wilson Crapps Road and Ernest Kesler Road. One tree struck a female and she was sent to the ER with minor injuries.
Thunderstorm Wind, Appling
- When
- May 31, 4:30 PM EST
- Where
- Appling County, 7.76 mi SSW of Surrency
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.620, -82.260
Two homes had minor roof damage off of Zion Church of God Road and Miliken Road. The time of damage was based on radar.
Thunderstorm Wind, Echols
- When
- May 31, 5:08 PM EST
- Where
- Echols County, 1.38 mi S of Statenville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.680, -83.030
Two trees were blown down onto power lines at mile marker 4 on Highway 129.
Thunderstorm Wind, Wayne
- When
- May 31, 5:10 PM EST
- Where
- Wayne County, 3 mi NNE of Screvan
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 31.520, -82.000
Two trees were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 31, 2016$5.4 million · EF1 · 15 events
- Hail and Damaging Winds in Texas, May 31, 2016$11 million · 1.75 in hail · 3 events
- Flash Flooding and Hail in Wisconsin, May 31, 2016$15,000 · 56 kt wind · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 31, 201654 kt wind · 13 events
- Damaging Winds in Florida, May 31, 2016$13,000 · 50 kt wind · 7 events
- Damaging Winds in Alabama, May 31, 2016$15,000 · 52 kt wind · 2 events
- Drought in Georgia, May 31, 201610 events
- Tornadoes and Flash Flooding in Oklahoma, May 31, 20161 in hail · 8 events
- Flash Flooding and Hail in Colorado, May 31, 20161 in hail · 7 events
- Drought in Alabama, May 31, 20166 events
- Dense Fog in Virginia, May 31, 20166 events
- Flash Flooding and Damaging Wind in Texas, May 31, 201652 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629542, 629544, 629541, 629543.